Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 48, NWS Wichita, KS

June 18, 2019Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 18, 2019, 5:25 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2019, 5:25 PM CDT (22:25 UTC)
Expired
Jun 18, 2019, 11:15 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:30 PM CDTFLASH FLOOD2 N East Wichita, KSSIGNIFICANT FLOODING BEING REPORTED AT WOODLAWN AND 13TH.
Jun 18, 5:31 PM CDTFLASH FLOODEast Wichita, KS3 TO 4 FEET OF WATER COVERING THE WESTBOUND LANES AT KELLOGG DRIVE AND WOODLAWN. ROAD BEING CLOSED.
Jun 18, 5:40 PM CDTFLASH FLOOD1 Ssw Augusta, KSMPING REPORT OF FLOODING IN AUGUSTA.
Jun 18, 5:40 PM CDTHEAVY RAIN 3.75Andover, KS.
Jun 18, 5:40 PM CDTHEAVY RAIN 3.75Andover, KS
Jun 18, 5:45 PM CDTHEAVY RAIN 3.51 Se Towanda, KS.
Jun 18, 5:45 PM CDTHEAVY RAIN 3.51 Se Towanda, KS
Jun 18, 6:00 PM CDTFLASH FLOOD1 S Andover, KSDELAYED REPORT. ONE TO TWO FEET OF SWIFTLY FLOWING WATER ON ANDOVER ROAD SOUTH OF KELLOGG.
Jun 18, 6:10 PM CDTFLASH FLOOD2 Wnw Oaklawn, KSSIGNIFICANT FLOODING BEING REPORTED NEAR I-235 AND MACARTHUR. CARS TURNING AROUND TO AVOID THE AREA. REPORT VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WGUS53 KICT 182225
FFWICT
KSC015-173-190415-
/O.NEW.KICT.FF.W.0048.190618T2225Z-190619T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
525 PM CDT Tue Jun 18 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Eastern Sedgwick County in south central Kansas...
  Southwestern Butler County in south central Kansas...

* Until 1115 PM CDT.

* At 520 PM CDT, Doppler radar indicated heavy rain continuing 
  across the warned areas. Up to three inches of rain have already 
  fallen. Flash flooding is already occurring in East Wichita as 
  well as in Andover!

* Some locations that will experience flooding include...
  Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City,
  Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Sedgwick,
  Towanda, Colwich, Benton, Downtown Wichita, Kechi, Eastborough and
  Bentley.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 22.
 Interstate 35 between Mile Markers 40 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads! Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flash flooding of 
small creeks and streams, urban areas, highways, streets and 
underpasses as well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately! 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

This Flash Flood Warning replaces the Flood Warnings that had been 
in effect for the warned areas.

&&

LAT...LON 3791 9759 3792 9685 3757 9684 3757 9759

$$

ES
1 follow-up statement
821 
WGUS73 KICT 182240
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
540 PM CDT Tue Jun 18 2019

KSC015-173-190415-
/O.CON.KICT.FF.W.0048.000000T0000Z-190619T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sedgwick KS-Butler KS-
540 PM CDT Tue Jun 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
EASTERN SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...

At 528 PM CDT, the public reported flash flooding occurring in East 
Wichita where 3 to 4 feet of water were reported at Kellogg Drive 
and Woodlawn in the westbound lanes. Three to four inches of rain 
have already fallen. Flash flooding is already occurring!

Some locations that will experience flooding include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Park City,
Valley Center, Bel Aire, Goddard, Rose Hill, Maize, Sedgwick,
Towanda, Colwich, Benton, Downtown Wichita, Kechi, Eastborough and
Bentley.

Additional rainfall amounts from 1 to 2 inches are likely in the 
warned areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately! 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3791 9759 3792 9685 3757 9684 3757 9759

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:17 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 3:17 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
317 PM CDT Tue Jun 18 2019

.SHORT TERM...(This evening through Tonight)
Issued at 312 PM CDT Tue Jun 18 2019

Forecast highlights: Severe weather threat this afternoon-
evening, more storm chances Thu-Sun, warm/hot and humid Thu-Sat.

Expecting scattered to numerous thunderstorms to impact mainly
southern half of the forecast area this afternoon-evening. The
culprits are a stalled frontal zone/outflow boundary across
central/southern KS, in concert with an MCV rotating across
central KS, and a subtle shortwave approaching from SW KS.
Instability and deep layer shear combination will support large
hail and damaging winds, along with locally very heavy rain and
pockets of flash flooding. Degree of low-level CAPE will also
support an isolated tornado threat, especially in vicinity of the
stalled frontal zone/outflow boundary across southern/central KS.
Merging cold pools should gradually support a transition to
linear/squall line mode as activity progresses into
southern/eastern KS during the evening and overnight hours, with a
continued damaging wind, heavy rain and possibly isolated tornado
threat given decent 0-3km shear.

Another possible scenario for thunderstorms will be activity
rolling east/southeast off the High Plains along/north of the
stalled frontal zone/outflow into southern KS toward midnight,
although activity may remain just south of the forecast area in
OK, especially if a big cold pool pushes the stalled frontal zone
south. Nevertheless, main threat will be damaging winds and
possible an isolated tornado threat, especially if activity
remains anchored along boundary.

Kleinsasser

.LONG TERM...(Wednesday through Tuesday)
Issued at 312 PM CDT Tue Jun 18 2019

Two to four more rounds of thunderstorms are possible Thursday
evening through Sunday night. While there remains some model
differences, consensus supports highest chances Thu and Fri
afternoon-evening generally northern KS. Chances look to expand
across the rest of the forecast area Saturday through Sunday
evening, as an unseasonably strong upper trough and associated
cold front approach from the west, interacting with a
moist/unstable airmass in place. Strong to severe storms along
with locally heavy rainfall and pockets of flash flooding are once
again possible.

Increasingly warm/hot and humid weather will prevail Thursday
through the weekend, but especially Fri when heat indices may
approach 100 degrees.

Kleinsasser

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1241 PM CDT Tue Jun 18 2019

Expect scattered to numerous thunderstorms to impact most if not
all terminals this afternoon, evening and tonight. Convection
currently is ongoing across central and north-central KS in
vicinity of RSL-GBD-SLN, with activity likely developing further
south as the afternoon progresses toward HUT-ICT, and toward
00-02z for CNU and adjacent southeast KS terminals. Pockets of
severe weather in the form of large hail, damaging winds, and
torrential rain is likely. Activity should end across central and
north-central KS by 00-03z, with activity ending along the
Turnpike corridor and southeast KS by 06-12z. In wake of the
storms later tonight into Wednesday morning, MVFR to possible IFR
ceilings are possible due to continued moist low-levels amidst
increasing cold air advection.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  79  63  88 /  70  20   0   0
Hutchinson      63  78  62  88 /  70  20   0   0
Newton          63  77  62  87 /  70  20  10   0
ElDorado        64  77  61  86 /  70  30  10   0
Winfield-KWLD   66  80  63  88 /  70  30  10   0
Russell         61  77  62  89 /  40  10  10  20
Great Bend      61  78  63  89 /  40  10   0  10
Salina          63  77  61  89 /  70  30  10  20
McPherson       63  77  62  88 /  70  20  10  10
Coffeyville     66  81  63  88 /  70  40  10   0
Chanute         65  79  61  87 /  70  40  10   0
Iola            65  78  61  86 /  70  50  10   0
Parsons-KPPF    65  80  62  87 /  70  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Jun 18, 4:15 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
415 PM CDT Tue Jun 18 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
415 PM CDT Tue Jun 18 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms will impact mainly portions of
south-central and southeast Kansas this afternoon and evening. Large
hail up to tennis ball size and damaging straight-line winds are
the primary threats, along with locally heavy rainfall and pockets
of flash flooding. There is also the potential for a few tornadoes.

Rivers and creeks remain high and may approach or exceed flood
stage. Please refer to the latest river statements for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to widely scattered thunderstorms are possible across
eastern Kansas Wednesday. Pea size hail may accompany the strongest
activity.

Heat indices may approach 100 degrees Friday across mainly southeast
Kansas.

Thunderstorm chances return for the late afternoon and evening hours
of Thursday and Friday. Higher chances arrive Saturday and Sunday
areawide. The greatest potential for severe weather along with
locally heavy rainfall and pockets of flash flooding appears to be
Saturday and Sunday. Please watch for further updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
south-central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 18, 4:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     ANDOVER                 37.69N 97.14W
06/18/2019  E60 MPH          BUTLER             KS   EMERGENCY MNGR

            WIND GUSTS ESTIMATED TO BE GREATER THAN 50
            MPH. TORRENTIAL RAIN AND PEA SIZE HAIL
            OCCURRED AS WELL.

&&

MARTIN
Local storm report, Jun 18, 5:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            1 N DOWNTOWN WICHITA    37.71N 97.34W
06/18/2019                   SEDGWICK           KS   EMERGENCY MNGR

            SEVERAL REPORTS OF FLOODED ROADS AROUND THE
            WICHITA METRO.

&&

MARTIN
Local storm report, Jun 18, 5:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            3 NW EL DORADO          37.85N 96.90W
06/18/2019                   BUTLER             KS   EMERGENCY MNGR

            ROAD FLOODED NORTHWEST OF EL DORADO.

&&

MARTIN
Local storm report, Jun 18, 5:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             1 WNW AUGUSTA           37.70N 96.99W
06/18/2019  E1.25 INCH       BUTLER             KS   EMERGENCY MNGR

&&

MARTIN
Local storm report, Jun 18, 5:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 E AUGUSTA             37.69N 96.94W
06/18/2019                   BUTLER             KS   EMERGENCY MNGR

            SEMI TRUCK BLOWN OVER ON HWY 54 EAST OF
            AUGUSTA.

&&

MARTIN
Local storm report, Jun 18, 5:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     2 E AUGUSTA             37.69N 96.94W
06/18/2019  E70 MPH          BUTLER             KS   EMERGENCY MNGR

            ESTIMATED 60 TO 70 MPH WIND GUSTS EAST OF
            AUGUSTA. SEMI TRUCK BLOWN OVER AT THIS
            LOCATION AS WELL.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:58 AM CDTRiver Flood WarningICTCowley36 hr
Jun 18, 9:08 AM CDTRiver Flood WarningICTMcPherson23 hr
Jun 18, 9:08 AM CDTRiver Flood WarningICTMcPherson, Saline3 days
Jun 18, 9:08 AM CDTRiver Flood WarningICTSaline3 days
Jun 18, 12:25 PM CDTAreal Flood WarningICTBarton2 hr
Jun 18, 2:34 PM CDTRiver Flood WarningICTButler, Cowley42 hr
Jun 18, 2:49 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick56 min
Jun 18, 3:27 PM CDTTornado WarningICTKingman, Reno48 min
Jun 18, 3:28 PM CDTSpecial Weather StatementICTSedgwick32 min
Jun 18, 3:36 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick54 min
Jun 18, 3:45 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion, Sedgwick38 min
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick62 min
Jun 18, 4:25 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick65 min
Jun 18, 4:27 PM CDTSevere Thunderstorm WarningICTSedgwick29 min
Jun 18, 4:38 PM CDTAreal Flood WarningICTHarvey, Sedgwick6 hr
Jun 18, 5:00 PM CDTAreal Flood WarningICTButler6 hr
Jun 18, 5:03 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick27 min
Jun 18, 5:11 PM CDTSevere Thunderstorm WarningICTSedgwick28 min
Jun 18, 5:14 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick, Sumner61 min
Jun 18, 5:21 PM CDTSevere Thunderstorm WarningICTButler54 min
Jun 18, 6:06 PM CDTSevere Thunderstorm WarningICTElk, Greenwood69 min
Jun 18, 6:11 PM CDTSevere Thunderstorm WarningICTButler19 min
Jun 18, 6:13 PM CDTSevere Thunderstorm WarningICTCowley, Sumner62 min
Jun 18, 6:19 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner56 min
Jun 18, 6:31 PM CDTSpecial Weather StatementICTWoodson29 min
Jun 18, 6:55 PM CDTSevere Thunderstorm WarningICTCowley30 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.